Bilateral macular hemorrhage as a complication of drug-induced anemia: a case report.

Published online

Journal Article

INTRODUCTION: Bilateral macular hemorrhage is a rare ocular finding and to the best of our knowledge, this is the first report of such hemorrhages as a presentation of drug-induced anemia. CASE PRESENTATION: We describe the case of a 14-year-old Caucasian boy who presented with a toxoplasmic retinochoroiditis and was treated with sulfadiazine and pyrimethamine. Three months later, he presented with a bilateral macular hemorrhage as a complication of a toxic induced anemia. CONCLUSION: Our patient presented with toxic anemia secondary to the treatment of a very common disease, ocular toxoplasmosis. Prophylactic use of folinic acid could prevent such complications but in many cases, it is not prescribed owing to its cost or is mistakenly substituted with folic acid, which does not present as a valid substitute.

Full Text

Duke Authors

Cited Authors

  • Belfort, RN; Fernandes, BF; Romano, A; Nose, R; Cools-Lartigue, J; Navajas, EV; Vieira, GM; Lopes, RD; Belfort, R

Published Date

  • January 13, 2009

Published In

Volume / Issue

  • 3 /

Start / End Page

  • 16 -

PubMed ID

  • 19144142

Pubmed Central ID

  • 19144142

International Standard Serial Number (ISSN)

  • 1752-1947

Digital Object Identifier (DOI)

  • 10.1186/1752-1947-3-16

Language

  • eng

Conference Location

  • England